Wyoming, 2016High Wind in Wyoming, February 24, 2016
February 24, 2016 · NWS CYS · 1 event in 1 county or zone
A brief period of strong gap winds occurred near Bordeaux in southeast Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong gap winds occurred near Bordeaux in southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 10:59 PM MST, 4 hours 1 minute earlier.
Area forecast discussion, Feb 23, 10:59 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 PM MST TUE FEB 23 2016
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 258 PM MST TUE FEB 23 2016
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE WIND POTENTIAL
TONIGHT AND TOMORROW.
TONIGHT:
LATEST SURFACE ANALYSIS WAS SHOWING FAIRLY GOOD PRESSURE FALLS
TAKING PLACE IN EASTERN WYOMING IN ASSOCIATION WITH A SURFACE TROF
IN CENTRAL WYOMING. LATEST WATER VAPOR LOOP WAS SHOWING A
POTENTIAL VORTICITY ANOMALY IN SOUTHERN CANADA ASSOCIATED WITH A
110KT JET STREAK MOVING THROUGH WESTERN WYOMING. AS THIS POTENTIAL
VORTICITY ANOMALY MOVES SOUTHEAST INTO THE NORTHERN PLAINS...IT
WILL DRIVE A FRONTAL BOUNDARY SOUTHEAST TONIGHT. AHEAD OF THIS
FRONT...WIND SPEEDS WILL BE ON THE INCREASE ACROSS OUR WIND PRONE
AREAS. THE MOST WINDY LOCATION LOOKS TO BE NEAR BORDEAUX SINCE THE
PRESSURE GRADIENT WILL BE TIGHTER IN THAT REGION ALONG WITH A
TIGHT MSLP GRADIENT. THIS IS A GOOD SETUP FOR BORDEAUX TO RECEIVE
STRONG WINDS TONIGHT WITH SPEEDS OF 55 TO 65 MPH ESPECIALLY AROUND
DAYBREAK. AS A RESULT...WE WENT AHEAD AND ISSUED A HIGH WIND
WARNING FOR THAT AREA. IT IS ALSO EXPECTED TO BE WINDY ALONG THE
LARAMIE RANGE FOOTHILLS AND ARLINGTON TONIGHT...BUT WE HAVE
DECIDED TO HOLD BACK ON THAT AREA FOR NOW...DUE TO LACK OF
PRESSURE GRADIENT.
WEDNESDAY-THURSDAY NIGHT:
AFTER THE FRONTAL BOUNDARY MOVES THROUGH THE AREA TOMORROW
MORNING...THERE IS SOME GOOD POTENTIAL FOR MIXING ESPECIALLY IN
THE NEBRASKA PANHANDLE AND AREAS ALONG I-80. LATER SHIFTS MAY NEED
TO CONSIDER THE POTENTIAL FOR A WIND ADVISORY IN THE NEBRASKA
PANHANDLE ON WEDNESDAY. OTHERWISE...WIND SPEEDS SHOULD BEGIN TO
TAPER OFF DURING THE EVENING WITH LIGHT WINDS EXPECTED OVERNIGHT
WHICH SHOULD ALLOW TEMPERATURES TO TUMBLE INTO THE TEENS. A
WARMING TREND IS EXPECTED ON THURSDAY AS THE UPPER LEVEL RIDGE
BEGINS TO BUILD OVER THE AREA WHICH SHOULD ALLOW AFTERNOON HIGHS
TO REACH THE 40S.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 258 PM MST TUE FEB 23 2016
FRIDAY...NICE WARMING TREND ON TAP WITH FORECAST HEIGHT AND
THICKNESS RISES AS THE UPPER RIDGE AXIS MOVES TO THE WESTERN WYOMING
STATE LINE.
SATURDAY...PROGRESSIVE RIDGE ALOFT MOVES OVERHEAD IN ADVANCE OF THE
NEXT APPROACHING SHORTWAVE TROUGH ALOFT OVER WESTERN WYOMING IN THE
AFTERNOON. CONTINUED MILD IN THE WARM SECTOR AHEAD OF THE SHORTWAVE
WITH HIGHS INTO THE 60S EAST OF INTERSTATE 25. MODELS LOOK A BIT
OVERDONE ON QPF AND THUS WILL KEEP ONLY ISOLATED LATE AFTERNOON
SHOWERS OVER OUR SNOWY AND SIERRA MADRE RANGES...WITH DRY ELSEWHERE.
SUNDAY...COOLER DAY IN THE WAKE OF THE SHORTWAVE TROUGH ALOFT AND
ITS ASSOCIATED COLD FRONT. WINDY PER PROGGED LOW AND MID LEVEL
GRADIENTS. CHANCES FOR PRECIPITATION EARLY IN THE DAY WITH THE
TROUGH PASSAGE AND COLD FRONTAL PASSAGE.
MONDAY...PROGRESSIVE PATTERN CONTINUES WITH THE GFS SHOWING A
SHORTWAVE RIDGE ALOFT OVER EASTERN WYOMING WITH NEXT SHORTWAVE
TROUGH ALOFT APPROACHING WESTERN WYOMING IN THE AFTERNOON. THE 12Z
ECMWF...HOWEVER...HAS THE SHORTWAVE TROUGH ALOFT OVER EASTERN
WYOMING WITH COLD FRONTAL PASSAGE DURING THE DAY. NOT SURE WHICH
MODEL WILL BE CORRECT...SO WILL BLEND OUR FORECAST WITH OUR
NEIGHBORING OFFICES AND KEEP LOW CHANCES FOR POPS ACROSS OUR SNOWY
AND SIERRA MADRE RANGES. DRY ELSEWHERE.
TUESDAY...RELATIVELY SIGNIFICANT TIMING DIFFERENCES BETWEEN THE
MODELS ON SYNOPTICS...SO UNCERTAINTY IN THEIR SOLUTIONS IS HIGH. FOR
NOW...WILL BLEND AND PAINT LOW CHANCE POPS IN SOME LOCATIONS AND
KEEP HIGH TEMPERATURES IN THE 40S AT LOWER ELEVATIONS...WITH 30S IN
THE MOUNTAINS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1057 PM MST TUE FEB 23 2016
VFR CONDITIONS THROUGH THE TAF PERIOD. NORTHWEST WINDS WILL
INCREASE BY LATE WED MORNING...MOSTLY TO THE EAST OF THE LARAMIE
RANGE. GUSTS TO 25-35 KTS WILL BE POSSIBLE THROUGH THE AFTERNOON.
&&
.FIRE WEATHER...
ISSUED AT 322 PM MST TUE FEB 23 2016
GUSTY WINDS ARE EXPECTED ON WEDNESDAY MAINLY ALONG AND EAST OF
INTERSTATE 80...BUT RELATIVE HUMIDITIES WILL STILL BE HIGH ENOUGH TO
PREVENT FIRE GROWTH. NO FIRE WEATHER CONCERNS THROUGH THE
REMAINDER OF THE WORK WEEK BUT WILL HAVE TO KEEP AN EYE ON
SATURDAY. TEMPERATURES WILL WARM INTO THE 60S ACROSS THE PLAINS ON
SATURDAY. THIS WILL OCCUR ALONG WITH GUSTY WEST WINDS AND HUMIDITY
VALUES INTO THE 20S...AND POSSIBLY THE TEENS. SO NEAR CRITICAL
FIRE WEATHER CONDITIONS LIKELY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 AM MST WEDNESDAY FOR WYZ106.
NE...NONE.
&&
SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...ZF
Hazardous weather outlook, Feb 23, 3:49 PM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MST TUE FEB 23 2016
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-241000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
349 PM MST TUE FEB 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ106-110-116-117-241000-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
349 PM MST TUE FEB 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WEST WINDS WILL DEVELOP IN THE WIND PRONE AREAS OF SOUTHEAST
WYOMING BY LATE TONIGHT AND CONTINUE THROUGH EARLY TOMORROW MORNING.
GUSTS TO 50 TO 60 MPH WILL BE POSSIBLE...ESPECIALLY AROUND BORDEAUX.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 24, 3:00 AM MST to 4:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630428.